Study Title:

Daily Use of Colloidal Silver Over One-Year Period Caused Argyria

Study Abstract

Argyria is a rare cause of cutaneous discolouration caused by silver deposition. We report a case of dramatic and diffuse argyria secondary to ingestion of colloidal silver protein over a 1-year period. Stained electron microscopy with spectral analysis was used to confirm the clinical diagnosis. Silver-protein complexes are deposited in the skin and reduced to inert silver salts by sunlight in a process similar to that harnessed in photography. Our patient had obtained the silver for consumption via mail order. It had been advertised as a cure for a variety of diseases. Colloidal silver protein is commercially available as a 'food supplement', hence circumventing the strict controls placed on medicines.

Study Information

White JM, Powell AM, Brady K, Russell-Jones R.
Severe generalized argyria secondary to ingestion of colloidal silver protein.
Clin Exp Dermatol.
2003 May
Department of Dermatology, Ealing Hospital, London, UK.

Full Study